North Dakota, 2010

Tornadoes and Hail in North Dakota, August 12, 2010

August 12, 2010 · NWS BIS · 21 events in 10 counties and zones

A significant severe weather event evolved during the evening hours of Thursday, August 12th, and continued into the early morning hours of Friday, August 13th. Southwest flow aloft was in place across the Northern Plains region, ahead of an upper level trough over the Northern Rockies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$1.6 million
Crop damage
$650,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A significant severe weather event evolved during the evening hours of Thursday, August 12th, and continued into the early morning hours of Friday, August 13th. Southwest flow aloft was in place across the Northern Plains region, ahead of an upper level trough over the Northern Rockies. A potent upper level impulse ejecting from the base of the trough provided the trigger for two areas of strong to severe convection. The first area was near a stationary boundary across southern North Dakota, where intense thunderstorm winds of 80 to near 100 mph were observed. The second area was ahead of a cold front over north central North Dakota, where an isolated tornadic supercell developed and spawned an EF3 tornado near Bowbells.

Well into this event, Severe Thunderstorm Watch number 605 was issued across southwest and south central North Dakota in anticipation of a Mesoscale Convective System over southwest North Dakota tracking eastward along the South Dakota border area. By the time of the watch issuance, the tornadic supercell over north central North Dakota had dissipated.

Multiple severe thunderstorm and tornado warnings were issued. Several reports of large hail, numerous reports of strong thunderstorm winds, and one confirmed EF3 tornado was received during this episode.

The EF3 tornado tragically claimed one fatality. An automobile traveling east on Highway 52 was picked up and carried several hundred yards before being thrown into a field. Another person in the car was injured. In addition, a farmstead sustained heavy damage from the tornado, with severe damage observed to the home and several outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 12, 1:46 PM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Aug 12, 1:46 PM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM CDT THU AUG 12 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
CURRENTLY THE SURFACE LOW IS IN CENTRAL SOUTH DAKOTA WITH A WARM
FRONT ALONG ACROSS NORTHEAST SOUTH DAKOTA. CONVECTION HAS BEEN
INITIATING AND MOVING EAST ALONG AND NORTH OF THE FRONT ON THE
NOSE OF A LOW LEVEL JET AND BELOW AN UPPER LEVEL JET. LOOKS LIKE
THE BEST CHANCE OF CONVECTION WILL BE IN SOUTHEAST NORTH DAKOTA
THIS EVENING. A SURFACE TROUGH EXTENDS NORTH FROM THE LOW THROUGH
WEST CENTRAL NORTH DAKOTA AND THERE HAS BEEN WEAK CONVECTION IN
THIS AREA. A SHORT WAVE WILL MOVE NORTH ACROSS THIS AREA LATER
THIS EVENING AND STRONGER CONVECTION IS LIKELY. THE POTENTIAL FOR
SEVERE THUNDERSTORMS WILL DIMINISH LATER TONIGHT AS THE SYSTEM
MOVES SLOWLY EAST. EVEN THOUGH THE SURFACE LOW WILL HAVE MOVED
INTO MINNESOTA BY FRIDAY MORNING...ANOTHER LOBE OF THE UPPER LEVEL
LOW WILL STILL BE BACK IN SASKATCHEWAN AND MONTANA WHICH WILL MOVE
ACROSS THE NORTHERN PLAINS FRIDAY THROUGH SATURDAY MAINTAINING THE
POTENTIAL FOR THUNDERSTORMS. TEMPERATURES WILL TREND DOWN SATURDAY
AND SUNDAY...AS COLD ADVECTION DEVELOPS AS THE UPPER LEVEL TROUGH
MOVES EAST ACROSS THE FORECAST AREA. COULD SEE SOME AFTERNOON
CONVECTION SUNDAY DUE TO AFTERNOON INSTABILITY CAUSED BY HEATING.
COULD SEE GUSTY WINDS ON SATURDAY AS THE SURFACE WINDS TURN
NORTHWEST AND LINK TO STRONGER WINDS ALOFT.

.LONG TERM...MONDAY THROUGH THURSDAY
WILL KEEP A SLIGHT CHANCE OF PRECIP IN THE FORECAST ON MONDAY AND
TUESDAY AS THE UPPER LEVEL TROUGH MOVES SLOWLY EAST OF THE
FORECAST AREA...THEN SHOULD SEE SLOW WARMING THROUGH THURSDAY.

&&

.AVIATION...CONDITIONS WILL BE GENERALLY VFR...BUT THUNDERSTORMS
ARE A POSSIBILITY AGAIN TONIGHT. COULD SEE SOME FOG AND STRATUS
FRIDAY MORNING BUT CONDITIONS SHOULD IMPROVE BY LATE MORNING.
THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW
Hazardous weather outlook, Aug 12, 4:36 AM CST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
536 AM CDT THU AUG 12 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
536 AM CDT THU AUG 12 2010 /436 AM MDT THU AUG 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND.
THIS AFTERNOON AND EVENING ARE THE MORE LIKELY TIMES IN WHICH
WIDESPREAD SEVERE WEATHER WOULD OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JV

In the hours before

Special weather statement, Aug 12, 7:09 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
809 PM CDT THU AUG 12 2010

NDZ040-043-130215-
BOWMAN ND-SLOPE ND-
709 PM MDT THU AUG 12 2010

...SPECIAL WEATHER STATEMENT FOR WESTERN BOWMAN AND WESTERN SLOPE
COUNTIES UNTIL 815 PM MDT...

AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF MARMARTH TO 42 MILES SOUTHWEST OF MARMARTH...AND MOVING EAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
PRETTY BUTTE AROUND 730 PM MDT.
MARMARTH AROUND 745 PM MDT.
SUNSET BUTTE...MUD BUTTES AND RHAME AROUND 815 PM MDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING

The radar

The Aberdeen radar (KABR), 118 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

8 hail, 8 thunderstorm wind, 4 tornado, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, La Moure

When
August 12, 7:14 PM CST to 7:16 PM CST
Where
La Moure County, 8.29 mi N of Verona
Reported by
Public
Coordinates
46.490, -98.070

Hail, Adams

When
August 12, 6:30 PM MST to 6:40 PM MST
Where
Adams County, 0.84 mi SE of Reeder
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.110, -102.940

Hail, Burke

When
August 12, 7:42 PM CST to 7:49 PM CST
Where
Burke County, 0.45 mi W of Flaxton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.900, -102.390

Tornado, Burke

When
August 12, 8:00 PM CST to 8:01 PM CST
Where
Burke County, 5 mi W of Bowbells to 4.9 mi W of Bowbells
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
48.800, -102.360

A brief tornado touched down in the open country west of Bowbells. No structures were impacted so no damage was done. This tornado was spawned from the same supercell thunderstorm that later produced another brief tornado in Burke County and a long tracked high end EF3 tornado from Burke into Ward County. See the other two tornado entries for Burke County and the tornado entry for Ward County from August 12.

Tornado, Burke

When
August 12, 8:03 PM CST to 8:04 PM CST
Where
Burke County, 1.63 mi NW of Bowbells to 1.55 mi NNW of Bowbells
Rating
EF0
Path length
0.11 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
48.819, -102.271

A second brief tornado touched down in the open country just west of the Bowbells airport. No structures were impacted so no damage was done. This tornado was spawned from the same supercell thunderstorm that earlier produced a brief tornado in Burke County, and later produced a long tracked high end EF3 tornado from Burke into Ward County. See the other two tornado entries for Burke County and the tornado entry for Ward County from August 12.

Tornado, Burke

When
August 12, 8:26 PM CST to 8:40 PM CST
Where
Burke County, 3.01 mi ENE of Bowbells to 5.42 mi E of Bowbells
Rating
EF3
Path length
2.55 mi
Path width
400 yd
Continued into
Ward, Nd (BIS)
Property damage
$700,000
Crop damage
$150,000
Reported by
NWS Storm Survey
Coordinates
48.813, -102.187

This tornado crossed from Burke County into Ward County. Note that for roughly three miles in the vicinity of the Des Lacs River, U.S. Highway 52 runs right on the Burke and Ward County line. The tornado was right on the highway in this area. This was the location of the worst damage with this tornado. Farm property on the north side of the highway, Burke County, and on the south side of the highway, Ward County, was impacted. One fatality and one injury occurred here, in a single automobile travelling along the highway, on the county line. The vehicle came to rest in a field, nearly 200 yards off the highway, on the south side of the highway, on the east side of the river, in Ward County. See the EF3 tornado entry for Ward County from August 12.

This third tornado touched down just northeast of Bowbells, Burke County, and tracked east-southeast along U.S. Highway 52, and into Ward County where it dissipated. This EF3 tornado was spawned from the same supercell thunderstorm that earlier produced two brief and weak tornadoes in Burke County.

Meteorologists from the National Weather Service conducted a storm damage survey on Friday, August 13, 2010. Meteorologists walked through the area and spoke with numerous people affected, some of whom were eye witnesses to the event.

Significant damage occurred nearly six miles east of Bowbells, near the Des Lacs River, where U.S. Highway 52 is on the Burke and Ward County line. Three farms were impacted. The worst damage was on the Burke County side of the highway and west side of the river, where a farm home (DI 2, DOD 8) and six outbuildings were destroyed. Nineteen of 21 grain bins were also damaged or destroyed. In addition, a fifty foot air seeder connected to a cultivator, with a combined estimated weight near 60,000 pounds, was moved approximately 100 yards. Based on a lack of scratch marks in the ground it was determined that this equipment was picked up and carried through the air. A second farm, on the Ward County side of the highway, had trees in shelter belts snapped and uprooted and the chimney on the house damaged. A third house, this one on the east side of the river and the Ward County side of the highway, also had significant damage. Here, one camper was thrown into the river on the south side of the Highway 52 bridge that crosses the river, while another camper was thrown into the river and landed on the north side of the bridge, back into Burke County. The house had damage to siding and shingles.

Of all the damage surveyed the absolute worst corresponded to a high EF3 on the Enhanced Fujita Tornado Scale. From that it was determined that peak wind speeds in the tornado were on the order of 165 mph.

One fatality and one injury occurred in an automobile in this same immediate area. A car with two occupants travelling east along U.S. Highway 52 was picked up and carried over the Des Lacs River, and came to rest 200 yards off the highway, in a field east of the river, and on the Ward County side of the highway. The driver of the vehicle was injured and the passenger was killed.

See the other two tornado entries for Burke County, and the EF3 tornado entry for Ward County from August 12 as this tornado crossed into Ward County.

Hail, Adams

When
August 12, 7:28 PM MST to 7:36 PM MST
Where
Adams County, 5.05 mi SE of Reeder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.060, -102.890

Hail, Burke

When
August 12, 8:31 PM CST to 8:37 PM CST
Where
Burke County, Bowbells
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.800, -102.250

Hail, Stark

When
August 12, 7:34 PM MST to 7:40 PM MST
Where
Stark County, 0.69 mi N of Belfield
Measured
1.75 in hail
Reported by
Public
Coordinates
46.890, -103.200

Tornado, Ward

When
August 12, 8:40 PM CST to 8:55 PM CST
Where
Ward County, 9.68 mi NNE of Niobe to 9.18 mi N of Kenmare
Rating
EF3
Path length
2.48 mi
Path width
400 yd
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$500,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
48.807, -102.131

This tornado crossed from Burke County into Ward County. Note that for roughly three miles in the vicinity of the Des Lacs River, U.S. Highway 52 runs right on the Burke and Ward County line. The tornado was right on the highway in this area. This was the location of the worst damage with this tornado. Farm property on the north side of the highway, Burke County, and on the south side of the highway, Ward County, was impacted. One fatality and one injury occurred here, in a single automobile travelling along the highway, on the county line. The vehicle came to rest in a field, nearly 200 yards off the highway, on the south side of the highway, on the east side of the river, in Ward County. See the EF3 tornado entry for Burke County from August 12.

This third tornado touched down just northeast of Bowbells, Burke County, and tracked east-southeast along U.S. Highway 52, and into Ward County where it dissipated. This EF3 tornado was spawned from the same supercell thunderstorm that earlier produced two brief and weak tornadoes in Burke County.

Meteorologists from the National Weather Service conducted a storm damage survey on Friday, August 13, 2010. Meteorologists walked through the area and spoke with numerous people affected, some of whom were eye witnesses to the event.

Significant damage occurred nearly six miles east of Bowbells, near the Des Lacs River, where U.S. Highway 52 is on the Burke and Ward County line. Three farms were impacted. The worst damage was on the Burke County side of the highway and west side of the river, where a farm home (DI 2, DOD 8) and six outbuildings were destroyed. Nineteen of 21 grain bins were also damaged or destroyed. In addition, a fifty foot air seeder connected to a cultivator, with a combined estimated weight near 60,000 pounds, was moved approximately 100 yards. Based on a lack of scratch marks in the ground it was determined that this equipment was picked up and carried through the air. A second farm, on the Ward County side of the highway, had trees in shelter belts snapped and uprooted and the chimney on the house damaged. A third house, this one on the east side of the river and the Ward County side of the highway, also had significant damage. Here, one camper was thrown into the river on the south side of the Highway 52 bridge that crosses the river, while another camper was thrown into the river and landed on the north side of the bridge, back into Burke County. The house had damage to siding and shingles.

Of all the damage surveyed the absolute worst corresponded to a high EF3 on the Enhanced Fujita Tornado Scale. From that it was determined that peak wind speeds in the tornado were on the order of 165 mph.

One fatality and one injury occurred in an automobile in this same immediate area. A car with two occupants travelling east along U.S. Highway 52 was picked up and carried over the Des Lacs River, and came to rest 200 yards off the highway, in a field east of the river, and on the Ward County side of the highway. The driver of the vehicle was injured and the passenger was killed.

See the other three tornado entries for Burke County from this event on August 12. This tornado crossed into Ward County from Burke.

Hail, Adams

When
August 12, 7:45 PM MST to 7:53 PM MST
Where
Adams County, 4.37 mi E of Reeder
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.110, -102.860

Thunderstorm Wind, Adams

When
August 12, 7:48 PM MST to 7:59 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
46.000, -102.640

Hail, Stark

When
August 12, 7:50 PM MST to 8:12 PM MST
Where
Stark County, 0.84 mi SE of South Heart
Measured
2.5 in hail
Property damage
$200,000
Crop damage
$200,000
Reported by
Emergency Manager
Coordinates
46.860, -102.990

The largest hailstone during this event was two and one half inches in diameter. The large hail damaged windows, siding, crops, and vehicles.

Thunderstorm Wind, Adams

When
August 12, 7:59 PM MST to 8:14 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
81 kt (93 mph) measured gust
Reported by
ASOS
Coordinates
46.000, -102.640

Thunderstorm Wind, Adams

When
August 12, 8:14 PM MST to 8:22 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
46.000, -102.640

Thunderstorm Wind, Hettinger

When
August 12, 8:35 PM MST to 8:45 PM MST
Where
Hettinger County, 0.84 mi SW of Mott
Measured
80 kt (92 mph) estimated gust
Property damage
$150,000
Crop damage
$200,000
Reported by
Emergency Manager
Coordinates
46.370, -102.330

Damage was reported to trees and power lines. Damage was also reported to a grain bin and an elevator roof in the city of Mott.

Thunderstorm Wind, Hettinger

When
August 12, 8:35 PM MST to 8:45 PM MST
Where
Hettinger County, Regent
Measured
70 kt (81 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
46.420, -102.550

Estimated winds of 80 mph were reported.

Hail, Renville

When
August 12, 10:22 PM CST to 10:27 PM CST
Where
Renville County, 0.46 mi W of Tolley
Measured
1 in hail
Reported by
Public
Coordinates
48.730, -101.830

Thunderstorm Wind, Sioux

When
August 12, 9:23 PM MST to 9:33 PM MST
Where
Sioux County, 0.69 mi N of Selfridge
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.040, -100.930

Estimated winds of 70 mph were reported.

Thunderstorm Wind, Emmons

When
August 12, 10:50 PM CST to 10:59 PM CST
Where
Emmons County, Linton
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
46.270, -100.230

Strong thunderstorm winds tore the roof off of a trailer home.

Thunderstorm Wind, Morton

When
August 12, 11:18 PM CST to 11:28 PM CST
Where
Morton County, 0.47 mi E of St Anthony
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
46.620, -100.910

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Ward2010-08-1251MaleVehicle/Towed TrailerDirect

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254852, 254851, 254855, 254871, 254872, 254952, 254853, 254860, 254854, 254958, 254856, 254857, 254858, 254859, 254862, 254864, 254983, 254866, 254865, 255630, 254868.